Texas, 2022Hail and Damaging Winds in Texas, May 24, 2022
May 24, 2022 · NWS CRP · 9 events in 2 counties and zones
Thunderstorms developed over the higher terrain in northeast Mexico during the afternoon hours of the 24th as an upper level trough interacted with strong instability along and west of the Rio Grande. The storms moved southeast toward the Rio Grande during the evening hours and reached the Laredo area during the latter part of the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over the higher terrain in northeast Mexico during the afternoon hours of the 24th as an upper level trough interacted with strong instability along and west of the Rio Grande. The storms moved southeast toward the Rio Grande during the evening hours and reached the Laredo area during the latter part of the evening. The storms produced large hail up to the size of limes on the northwest side of Laredo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 24, 8:41 PM CST, 13 minutes earlier.
Area forecast discussion, May 24, 8:41 PM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
941 PM CDT Tue May 24 2022
.DISCUSSION...Updated the forecast for Severe Thunderstorm Watch
for the western 4 counties of the Brush Country. Severe storm
currently moving southeast along the Rio Grande toward Laredo.
Additional storms forming over the Hill Country are expected to
move southeast toward the region overnight. SPC updated the risk
of severe storms to Slight to cover most of the forecast area
tonight. Updated to include wording of severe storms in forecast.
&&
.PREV DISCUSSION... /Issued 642 PM CDT Tue May 24 2022/
AVIATION /00Z TAFS/...
VFR conditions will prevail until a cold front comes through the
region tonight. Latest CAM guidance has been trending to an
earlier arrival time with the front reaching the northern counties
including VCT/COT 07-08Z then surging southward into CRP/ALI/CRP
around 09-10Z. A line/cluster of strong to severe showers and
thunderstorms will accompany the front and continue in wake
through the mid-morning around 15Z. Expect the strongest of storms
along and just behind the front. Damaging winds is the primary
threat. Winds will shift to the northeast with this line of storms
then shift more N to NW and weaken to around 10 knots by the
afternoon. MVFR ceilings will develop in advance of the front,
prevailing through the majority of the TAF period. Amendments will
be likely if storms develop ahead of the front, keeping an eye on
a cluster just west of Maverick County moving southeast currently.
PREV DISCUSSION... /Issued 340 PM CDT Tue May 24 2022/
SHORT TERM (Tonight through Wednesday Night)...
This morning's convective activity continues to nudge east across
the Western Gulf of Mexico. A rather worked over atmosphere was left
in it's wake. With that said, instability is back on the rise with
CAPE values now nearing 1500 J/kg. As we head into the overnight
hours, another shortwave, which can be seen in water vapor imagery,
will eject across the state as a cold front is sent our way. We will
continue to destabilize through the evening hours with CAPE values
likely topping 2500 J/kg along with mid level lapse rates close to
8C/km. Meanwhile, moisture will pool back across the Coastal Plains
with PWATs nearing 1.8". This will open the door for another MCS to
move across the Victoria Crossroads late tonight and moving offshore
by mid to late morning. Although the CAMS did not perform too well
with yesterday's activity, there seems to be pretty good agreement
with the timing tonight. To add confidence, the HRRR Neural Network
has our highest probabilities of any severe hazards during the 10-
14Z timeframe Wednesday morning. Wind looks to be our greatest
concern, especially if any bowing segments sweep through the region.
Convection looks to linger offshore through the afternoon before
drier air moves in as ridging works in aloft.
Lowered highs for tomorrow as a rare late May northerly wind
develops and cloud coverage lingers behind the front. Currently have
high temps in the low to mid 80s. However, if the drier air arrives
earlier than expected, we could see temps warm a bit more through
the day.
LONG TERM (Thursday through Tuesday)...
High pressure will build into the longer term period bringing much
quieter weather to the region. Mid and upper level ridging will
shift across the area through the latter part of the week with
winds shifting back around to the southeast by Wednesday.
Temperatures Friday should still be near normal before pushing
back above normal for the weekend. A weak mid level disturbance
could bring some moisture back to the region by early next week
with some slight chance PoPs. Breezy conditions will return for
the weekend and especially into early next week.
MARINE...
Small Craft Advisory conditions will persist through early Wednesday
afternoon as southeasterly winds of 20-25 knots continue. Another
round of strong to potentially severe thunderstorms are possible
late tonight into the mid morning hours tomorrow as a front moves
towards the coast. Activity will wane during the afternoon hours as
drier air works into the region. A moderate north-northeasterly wind
will develop in the wake of the front Wednesday evening. High
pressure builds through the late part of the week with winds
subsiding to light to moderate levels Thursday. Onshore flow will
return by Friday with a gradual increase in wind speeds into the
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 73 83 67 88 71 / 60 80 30 0 0
Victoria 69 81 62 90 66 / 80 80 20 0 0
Laredo 73 86 69 95 74 / 40 50 10 0 0
Alice 71 85 66 94 68 / 60 70 20 0 0
Rockport 74 84 69 87 74 / 70 80 30 0 0
Cotulla 69 86 65 94 71 / 70 60 0 0 0
Kingsville 72 85 66 93 70 / 50 80 20 0 0
Navy Corpus 75 84 73 87 76 / 60 80 40 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 2 PM CDT Wednesday For the following
zones: Baffin Bay and Upper Laguna Madre...Coastal waters
from Baffin Bay to Port Aransas out 20 NM...Coastal waters
from Port Aransas to Matagorda Ship Channel out 20 NM...
Copano, Aransas, and Redfish Bays...Corpus Christi and
Nueces Bays...San Antonio, Mesquite, and Espiritu Santo
Bays...Waters from Baffin Bay to Port Aransas from 20 to 60
NM...Waters from Port Aransas to Matagorda Ship Channel
from 20 to 60 NM.
&&
TMT/89...SHORT TERMHazardous weather outlook, May 24, 3:56 AM CST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
456 AM CDT Tue May 24 2022
TXZ229>234-239>247-342>347-442-443-447-251000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
456 AM CDT Tue May 24 2022
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are possible tonight.
There is a moderate risk of rip currents today and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous thunderstorms Wednesday becoming isolated to
scattered Wednesday night. Some storms could become strong with wind
gusts up to around 40 mph, small hail, heavy rainfall and lightning.
Moderate to high rip current risk through the week.
Elevated fire weather conditions are possible Sunday and Monday
afternoons and evenings across the western Brush Country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Spotters are encouraged to
relay reports of severe weather and flooding to the NWS while
following local, state, and CDC guidelines. Use hashtags
#ccspotter and #txwx
GMZ231-232-236-237-250-255-270-275-251000-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
456 AM CDT Tue May 24 2022
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Small Craft Advisory conditions are expected today and tonight.
Isolated to scattered thunderstorms are possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small Craft Advisory conditions are expected into Wednesday
afternoon. Small Craft Advisory conditions could return this
weekend.
Scattered to numerous thunderstorms are possible through Wednesday
night. Some storms may become strong with wind gusts up to 35 knots,
small hail, heavy rainfall and lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, May 24, 7:30 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
830 PM CDT Tue May 24 2022
TXZ239-250200-
Webb TX-
830 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northwestern Webb
County through 900 PM CDT...
At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Chupadera Ranch Airport, or 20 miles south of El Indio,
moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chupadera Ranch Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2820 10001 2813 9992 2806 10002 2809 10005
2810 10005 2812 10007 2815 10009 2816 10012
2817 10014 2817 10016 2819 10018 2820 10021
TIME...MOT...LOC 0130Z 315DEG 27KT 2822 10021
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EMFSpecial weather statement, May 24, 8:17 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
917 PM CDT Tue May 24 2022
TXZ229-250245-
La Salle TX-
917 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of western La Salle
County through 945 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or 7 miles west of Cotulla, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cotulla, Millett, Gardendale, Artesia Wells, Woodward and Chaparral
Wildlife Management Area.
This includes Interstate 35 between mile markers 50 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.
&&
LAT...LON 2856 9904 2817 9920 2821 9940 2864 9940
2864 9937
TIME...MOT...LOC 0216Z 293DEG 23KT 2847 9935
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FORINASHSpecial weather statement, May 24, 8:47 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
947 PM CDT Tue May 24 2022
TXZ229-250315-
La Salle TX-
947 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of La Salle County
through 1015 PM CDT...
At 947 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotulla, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cotulla, Los Angeles, Gardendale, Artesia Wells, Woodward and
Chaparral Wildlife Management Area.
This includes Interstate 35 between mile markers 50 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.
&&
LAT...LON 2854 9893 2811 9905 2821 9940 2857 9940
TIME...MOT...LOC 0247Z 284DEG 23KT 2838 9925
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FORINASHThunderstorm Wind, La Salle
- When
- May 24, 8:54 PM CST to 9:04 PM CST
- Where
- La Salle County, (Cot)la Salle Co Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.450, -99.220
Cotulla/La Salle County Municipal Airport ASOS measured a gust to 58 knots.
Hail, Webb
- When
- May 24, 8:55 PM CST to 9:15 PM CST
- Where
- Webb County, 13.62 mi NW of Laredo
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 27.680, -99.620
Lime sized hail occurred to the northwest of Ranchos Pernitas West.
Hail, Webb
- When
- May 24, 8:58 PM CST to 9:20 PM CST
- Where
- Webb County, 12.36 mi NNW of Laredo
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 27.670, -99.600
Lime sized hail damaged the rear window of a car in Ranchos Pernitas West on the northwest side of Laredo.
Hail, Webb
- When
- May 24, 9:00 PM CST to 9:20 PM CST
- Where
- Webb County, 12.92 mi NW of (Lrd)laredo Intl Arp
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 27.680, -99.600
Ping pong ball sized hail occurred in Ranchos Pernitas West to the northwest of Laredo.
Hail, Webb
- When
- May 24, 9:01 PM CST to 9:20 PM CST
- Where
- Webb County, 8.84 mi NW of (Lrd)laredo Intl Arp
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 27.645, -99.542
Quarter sized hail occurred on the northwest side of Laredo near Mines Road and Verde Boulevard.
Hail, Webb
- When
- May 24, 9:15 PM CST to 9:30 PM CST
- Where
- Webb County, 5.96 mi NW of (Lrd)laredo Intl Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.600, -99.530
Quarter sized hail occurred near the Laredo International Bridge.
Thunderstorm Wind, Webb
- When
- May 24, 9:15 PM CST to 9:30 PM CST
- Where
- Webb County, (Lrd)laredo Intl Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- CoCoRaHS
- Coordinates
- 27.540, -99.460
Home being constructed in north Laredo collapsed.
Hail, Webb
- When
- May 24, 9:20 PM CST to 9:30 PM CST
- Where
- Webb County, 4.24 mi NW of (Lrd)laredo Intl Arp
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 27.590, -99.500
Observer reported half dollar sized hail on the north side of Laredo near Interstate 35 and Shiloh Drive.
Hail, Webb
- When
- May 24, 9:25 PM CST to 9:30 PM CST
- Where
- Webb County, 2.44 mi NNW of Laredo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.552, -99.508
Quarter sized hail occurred near Interstate 35 north of downtown Laredo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 24, 2022$195,000 · EF2 · 25 events
- Tornado and Damaging Wind in Texas, May 24, 2022$5.0 million · EF1 · 2 events
- Hail and Damaging Winds in New Mexico, May 24, 2022$59,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 24 to 25, 2022$23,000 · 3.5 in hail · 25 events
- Flash Flood and Hail in Texas, May 24, 20224 in hail · 38 events
- Damaging Winds in Mississippi, May 24, 2022$52,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, May 24 to 25, 2022$29,000 · 58 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24 to 25, 202251 kt wind · 33 events
- Flash Flood and Hail in Texas, May 24, 20221 in hail · 15 events
- Dust Storm and High Wind in Texas, May 24, 202256 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24, 20227 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24, 202250 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031103, 1031120, 1031109, 1031117, 1031122, 1031113, 1033147, 1031101, 1031123.